Minnesota, 2013

Hail and Damaging Winds in Minnesota, May 18, 2013

May 18, 2013 · NWS FGF · 5 events in 3 counties and zones

Several thunderstorms formed during the evening of May 18th and produced sporadic reports of hail and strong winds.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$4,000
Crop damage
None recorded
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS FGF wrote it up.

Several thunderstorms formed during the evening of May 18th and produced sporadic reports of hail and strong winds.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Forks, ND wrote its last area forecast discussion before the first event at May 18, 6:16 PM CST, 9 minutes earlier.

Area forecast discussion, May 18, 6:16 PM CST, 9 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND FORKS ND
716 PM CDT SAT MAY 18 2013

.UPDATE...
ISSUED AT 716 PM CDT SAT MAY 18 2013

THE SITUATION FOR TONIGHT IS BECOMING A LITTLE MORE CLEAR. THERE
IS SUBTLE SHORTWAVE ACROSS THE WESTERN DAKOTAS WHICH HAS INITIATED
A THUNDERSTORM COMPLEX THAT IS HEADING TO THE EAST. THERE IS ALSO
AN ISOLATED SEVERE STORM WITHIN BECKER COUNTY ALONG A WEAK
SURFACE BOUNDARY...AND ANOTHER AREA OF STORMS JUST SOUTH OF THE FA
ALONG ANOTHER WEAK BOUNDARY. THE GENERAL IDEA IS THAT THE COMPLEX
TO THE WEST WILL MOVE THROUGH THE REGION LATER THIS EVENING AND
OVERNIGHT. MEANWHILE...ACTIVITY FROM THE SOUTH WILL GROW IN
COVERAGE AND MOVE INTO THE SOUTHERN FA (GRADUALLY MOVING NORTH
THROUGH THE REGION ON SUNDAY). UPDATED POP GRIDS TO REFLECT THIS
THINKING (ISOLATED THIS EVENING WITH POPS INCREASING).

OVERALL THE SEVERE THREAT APPEARS LIMITED...WITH THE BEST THREAT
ACROSS THE SOUTHERN FA WHERE MLCAPE IS CURRENTLY AROUND 1000 J/KG.
THE ISOLATED ACTIVITY AHEAD OF THE WESTERN COMPLEX HAS THE
POTENTIAL TO PRODUCE LARGE HAIL AND STRONG WIND GUSTS...BUT
COVERAGE WILL BE LIMITED. THE MAIN CONCERN WILL BE THE COMPLEX
APPROACHING FROM THE WEST. LATEST HRRR INDICATES THE POTENTIAL FOR
BOWING AND STRONG WINDS ACROSS SOUTHERN NORTH DAKOTA. NOT SURE IF
THIS WILL HOLD TOGETHER BY THE TIME IT ENTERS SE ND...BUT WILL
MONITOR.

ALSO STILL NOT SURE ABOUT A FLASH FLOOD THREAT. WILL MONITOR
TRENDS AND THE SPEED OF THESE STORM OVER THE NEXT FEW HOURS AND
ATTEMPT TO DETERMINE IF HEAVY RAIN IN A SHORT DURATION IS POSSIBLE
TONIGHT. HEAVY RAIN WILL OCCUR...JUST NOT SURE IF THE STORMS WILL
BE MOVING SLOW ENOUGH TO PRODUCE FLASH FLOODING.

&&

.SHORT TERM...(THIS EVENING THROUGH SUNDAY NIGHT)
ISSUED AT 300 PM CDT SAT MAY 18 2013

ALL EYES ON ANY CONVECTIVE DEVELOPMENT LATE THIS AFTN-EVE IN SE
ND-WCNTRL MN. SFC MAP SHOWS A BROAD SFC LOW IN THE MOBRIDGE SD
AREA WITH A BOUNDARY (COULD BE CALLED A WARM FRONT) FROM MOBRIDGE
TO OAKES THEN TO VALLEY CITY THEN TO HILLSBORO THEN EAST TO NORTH
OF DTL-PKD-BRD THEN INTO FAR NW WISCONSIN. IN FAR SE ND AND
ADJACENT PARTS OF WCNTRL CLOUDS CLEARED OUT ENOUGH TODAY FOR SFC
HEATING AND TEMPS IN THE 77 TO 81 DEGREE RANGE. SATELLITE SHOWS
WHAT APPEARS TO BE A CUMULUS CLOUD BOUNDARY FROM HILLSBORO TO
ALONG CLAY-NORMAN CO LINE TO NORTH OF PARK RAPIDS. SOUTH WINDS
SOUTH OF THIS FEATURE NR 10-13 KTS WHILE NORTH WINDS 5-8 KTS
NORTH OF THIS FEATURE. SPC SHOWS LITTLE CIN AND 1500 J/KG CAPE AND
SUFFICIENT BULK SHEAR. BUT UPPER LEVELS DONT SHOW ANY BIG THING TO
SET STUFF OFF. 17-18Z HRRR REFLECTIVITY DOES SHOW ONE CELL TRYING
TO GET GOING IN NORMAN CO. MN 22-23Z PD BUT THEN IT DISSIPATES
THIS EVE.

MUCH OF NORTHEAST SD HAS SEEN HIGH CLOUDS TODAY AND DEW PTS IN THE
50S AND SPC DOES HAVE SOME SFC BASED CIN IN THIS REGION. THUS MAY
BE HARD TO GET ANYTHING GOING THERE. BUT HRRR WANTS TO GENERATE
SOME ACTIVITY AXN-STC AREA BY 03Z.

ALSO SOME STORMS NR BLACK HILLS IN WRN SD. SOME WRF MODELS
INDICATE THIS AREA ORGANIZING MUCH LIKE LAST EVENING AND MOVING
EAST-NORTHEAST INTO SE ND-WCNTRL MN OVERNIGHT. SO VARIOUS
SCENERIOS TO PLAY OUT.

OVERALL WOULD EXPECT ORGANIZATION OF SOME ACTIVITY THIS EVE IN
ND/SD/MN BORDER REGIONS AND THEN SPREAD NORTH AND EAST TONIGHT SO
WILL STICK WITH HIGH POPS TONIGHT THOUGH CONFIDENCE AT ANY ONE
HOUR IS LOW. ALSO QPF AMOUNT IS NOT CERTAIN. PLUS ONLY AREA THAT
MUCH MORE THAN 1 INCH OF RAIN LAST NIGHT WAS EASTERN OTTER TAIL
COUNTY WITH 0.50 TO 1 INCH NRN WILKIN-SE CLAY INTO WADENA
COUNTIES. THIS AREA COULD TAKE THE RAIN. OTHERWISE...RAIN AMOUNTS
IN THE VALLEY WERE MOSTLY 0.50 OR LESS WITH A FEW EXCEPTIONS. WITH
UNCERTAINITY IN HOW THINGS WILL PLAY OUT TONIGHT DID NOT FEEL
CONFIDENT IN ISSUING ANY FLASH FLOOD WATCHES FOR OUR FCST AREA.

MODELS ACTUALLY BRING IN HIGHER PWAT (1.6) INTO AREA SUN AFTN-NIGH IN
GENERAL RAINFALL AROUND THE UPPER LOW IN SD AND THIS IS IN WHEN
MOST WIDESPREAD HEAVIER RAINFALL MAY OCCUR. THUS IF TRUE...GIVES
US TIME TO SEE WHAT FALLS THIS EVE BEFORE ISSUING ANY HEADLINES.
KEPT HIGH POPS SUNDAY INTO SUN NIGHT MOST ALL AREAS.

.LONG TERM...(MONDAY THROUGH SATURDAY)
ISSUED AT 300 PM CDT SAT MAY 18 2013

UPR LOW AND SFC LOW WILL BE OVER SRN SD MONDAY INTO TUESDAY WITH
MOISTURE WRAPPING AROUND INTO ND/NW MN MON-TUES PERIOD WITH
GENERAL RAINFALL. KEPT POPS HIGH.

FOR TUESDAY NIGHT-FRIDAY...MODELS HAVE BEEN MOST CONSISTENT IN
BEGINNING TO MOVE THE STACKED NRN PLAINS LOW PRESSURE SYSTEM EWD
IN THE MID WEEK PERIOD. TUESDAY NIGHT INTO WEDNESDAY SHOWS THE
TAPPERING OFF OF VERY LIGHT RAIN WITH PERSISTENT NORTH-EASTERLY
BLAYER WINDS. INTRUDING DRY AIR FROM WRN ONT SHUD LEAD TO MARKEDLY
DIMINISHING CLOUD CLOVER WED EVENING. INCREASING HIGH PRESSURE
OVER WRN ONT AND THE LK SUPERIOR AREA ON THURS AND FRI SHUD SWING
WINDS FROM THE SOOUH EAST AND KEEP AN OVERALL DRYING AIRMASS OVR
THE RRV AND MOST OF MINNESOTA. A WARMIG RIDGE ALOFT AND INCREASED
LOW PRESSURE IN EASTERN MT DOES INCREASE THE RISK FOR SCT SHOWERS
AND TSTMS INTO EASTERN ND BY LATE FRIDAY AND ACROSS THE FA BY
SATURDAY.

&&

.AVIATION...(FOR THE 00Z TAFS THROUGH 00Z SUNDAY EVENING)
ISSUED AT 716 PM CDT SAT MAY 18 2013

IFR/LIFR CIGS AFFECTING KBJI AND KDVL...WITH MVFR CIGS AFFECTING
KTVF AND KGFK...AS THESE SITE ARE WITHIN LOW LEVEL NORTHERLY FLOW.
NOT IF THESE CONDITIONS WILL CONTINUE THROUGH THE NIGHT. MOST
GUIDANCE SUGGESTS THAT AN AREA OF THUNDERSTORMS AND/OR SHOWERS
WILL MOVE THROUGH THESE SITES...WHICH SHOULD BRIEFLY RAISE CIGS.
UNTIL THEN...EXPECT THE LOWER CIGS TO CONTINUE. CIGS SHOULD LOWER
THROUGH THE DAY ON SUNDAY WITH SHOWER CHANCES INCREASING. FOR
KFAR...EXPECT THUNDER CHANCES TO INCRASE BY MIDNIGHT...ALONG WITH
LOWERING CIGS.

&&

.HYDROLOGY...
ISSUED AT 300 PM CDT SAT MAY 18 2013

WHEN NCRFC RAN THE MODEL TODAY USING 24 HOUR QPF IT BROUGHT SEVERAL
POINTS ABOVE FLOOD STAGE. THESE INCLUDE FARGO/SABIN/DILWORTH/HAWLEY
AND HENDRUM. SINCE THESE RISES ARE BASED ON FORECAST PCPN WENT AHEAD
AND ISSUED A RIVER POINT FLOOD WATCH FOR THESE 5 POINTS. THE FORECAST
QPF ALSO BROUGHT WAHPETON/EAST GRAND FORKS AND OSLO BACK ABOVE
ACTION STAGE SO ISSUED RIVER STATEMENTS ON THESE. ONLY DRAYTON AND
PEMBINA REMAIN IN A FLOOD STATEMENT.

&&

.FGF WATCHES/WARNINGS/ADVISORIES...
ND...NONE.
MN...NONE.
&&

UPDATE...TG
SHORT TERM...RIDDLE
LONG TERM...RIDDLE/GUST
AVIATION...TG
HYDROLOGY...GODON
Hazardous weather outlook, May 18, 6:09 AM CST, 12 hours 16 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAND FORKS ND
709 AM CDT SAT MAY 18 2013

MNZ001>009-013>017-022>024-027>032-040-NDZ006>008-014>016-024-
026>030-038-039-049-052>054-191215-
WEST POLK-NORMAN-CLAY-KITTSON-ROSEAU-LAKE OF THE WOODS-
WEST MARSHALL-EAST MARSHALL-NORTH BELTRAMI-PENNINGTON-RED LAKE-
EAST POLK-NORTH CLEARWATER-SOUTH BELTRAMI-MAHNOMEN-
SOUTH CLEARWATER-HUBBARD-WEST BECKER-EAST BECKER-WILKIN-
WEST OTTER TAIL-EAST OTTER TAIL-WADENA-GRANT-TOWNER-CAVALIER-
PEMBINA-BENSON-RAMSEY-EASTERN WALSH-EDDY-NELSON-GRAND FORKS-
GRIGGS-STEELE-TRAILL-BARNES-CASS-RANSOM-SARGENT-RICHLAND-
WESTERN WALSH-
709 AM CDT SAT MAY 18 2013

...SEVERE STORMS AND HEAVY RAIN POSSIBLE THIS AFTERNOON AND
TONIGHT...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN NORTH
DAKOTA...WEST CENTRAL AND NORTHWEST MINNESOTA.

.DAY ONE...TODAY AND TONIGHT

SCATTERED SHOWERS AND ISOLATED THUNDERSTORMS WILL CONTINUE THIS
MORNING. LATER THIS AFTERNOON AND TONIGHT MORE WIDESPREAD
THUNDERSTORMS ARE EXPECTED TO DEVELOP AS A DEEPENING AREA OF LOW
PRESSURE APPROACHES. SOME STORMS COULD BE SEVERE WITH THE BEST
CHANCE FOR SEVERE STORMS ALONG AND SOUTH OF HIGHWAY 200 AFTER 4PM.
THE PRIMARY THREAT WILL BE LARGE HAIL AND DAMAGING WINDS. THERE
WILL ALSO BE THE THREAT FOR HEAVY RAINFALL LATE THIS AFTERNOON
INTO THE OVERNIGHT.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

SIGNIFICANT RAINFALL IS EXPECTED TO CONTINUE INTO EARLY NEXT WEEK
HOWEVER THE THUNDERSTORM POTENTIAL WILL DIMINISH AFTER SUNDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED.

In the hours before

Special weather statement, May 18, 5:23 PM CST, 1 hour 2 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
623 PM CDT SAT MAY 18 2013

MNZ022-023-027-028-190030-
EAST BECKER MN-MAHNOMEN MN-SOUTH CLEARWATER MN-WEST BECKER MN-
623 PM CDT SAT MAY 18 2013

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN CLEARWATER...
NORTHERN BECKER AND SOUTHEASTERN MAHNOMEN COUNTIES UNTIL 730 PM
CDT...

AT 619 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
THUNDERSTORM 15 MILES NORTHEAST OF DETROIT LAKES.  THE STORM WAS
NEARLY STATIONARY.

HAIL UP TO ONE-HALF INCH IN DIAMETER IS EXPECTED WITH THE STORM.

THE STORM WILL BE NEAR...
ZERKEL...TULABY LAKE AND NAYTAHWAUSH AROUND 730 PM CDT.

BE PREPARED TO TAKE SHELTER IF THE STORMS INTENSIFY AND BECOME
SEVERE...OR A WARNING IS ISSUED BY THE NATIONAL WEATHER SERVICE.

LAT...LON 4734 9537 4695 9522 4700 9581 4720 9585
TIME...MOT...LOC 2323Z 180DEG 0KT 4698 9563

SPEICHER

The radar

The Fargo/Grand Forks radar (KMVX), 145 km away, was scanning. The volume nearest the first event began at 00:24 UTC.

Open the radar archive at this moment

Event by event

3 hail, 2 thunderstorm wind. Local standard time, as filed.

Hail, Becker

When
May 18, 6:25 PM CST
Where
Becker County, 6.69 mi NE of Tamarac Refuge
Measured
1 in hail
Reported by
Public
Coordinates
47.050, -95.540

Hail, Becker

When
May 18, 6:33 PM CST
Where
Becker County, 5.85 mi NW of Pine Pt Agency
Measured
0.75 in hail
Reported by
Public
Coordinates
47.050, -95.450

Hail, Polk

When
May 18, 10:14 PM CST
Where
Polk County, 0.69 mi N of Lengby
Measured
1 in hail
Reported by
Law Enforcement
Coordinates
47.530, -95.630

Thunderstorm Wind, Polk

When
May 18, 10:45 PM CST
Where
Polk County, 2.5 mi NW of Rindal
Measured
55 kt (63 mph) estimated gust
Property damage
$2,000
Reported by
Trained Spotter
Coordinates
47.530, -96.160

Several pine and poplar trees were snapped off near the ground or had large four to six inch diameter branches broken off.

Thunderstorm Wind, Norman

When
May 18, 11:05 PM CST
Where
Norman County, 0.69 mi S of Flaming
Measured
55 kt (63 mph) estimated gust
Property damage
$2,000
Reported by
Trained Spotter
Coordinates
47.460, -96.270

Several pine and poplar trees were either snapped off near the ground or had large four to six inch diameter branches broken off.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Minnesota in 2013Every state in 2013This day in weather historyWarnings in Minnesota, May 2013

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 445200, 445201, 445202, 445198, 445199.